Medline ® Abstract for Reference 65
of 'Safety of infant exposure to antidepressants and benzodiazepines through breastfeeding'
Drowsiness and poor feeding in a breast-fed infant: association with nefazodone and its metabolites.
Yapp P, Ilett KF, Kristensen JH, Hackett LP, Paech MJ, Rampono J
Ann Pharmacother. 2000 Nov;34(11):1269-72.
OBJECTIVE: To investigate whether adverse effects in a premature neonate could be attributed to nefazodone exposure via breast milk.
CASE SUMMARY: The breast-fed white infant (female, 2.1 kg, 36 weeks corrected gestational age) of a 35-year-old woman (60 kg) taking nefazodone 300 mg/d was admitted to the hospital because she was drowsy, lethargic, unable to maintain normal body temperature, and was feeding poorly. A diagnosis of exposure to nefazodone via breast milk was considered only after other more likely diagnoses had been excluded. After breast feeding was discontinued, the infant's symptoms resolved slowly over a period of 72 hours. The maternal plasma and milk concentration-time profiles for nefazodone and its metabolites, triazoledione, HO-nefazodone, and m-chlorphenylpiperazine, were quantified by HPLC. The calculated infant dose for nefazodone and its active metabolites (as nefazodone equivalents) via the milk was only 0.45% of the weight-adjusted maternal nefazodone daily dose.
DISCUSSION: Our data suggest a putative association between maternal nefazodone ingestion and adverse effects in a premature breast-fed neonate. The measured amount of drug exposure would normally be considered safe in a full-term infant. However, there was a temporal relationship between resolution of adverse effects in the infant and cessation of breastfeeding.
CONCLUSIONS: This case highlights the importance of individualizing the risk-benefit analysis for exposure to antidepressants in breast milk, especially when dealing with premature neonates.
Pharmacy Department, King Edward Memorial Hospital, Subiaco, Western Australia. email@example.com